The Food and Drug Administration warned consumers that it is investigating side effects, some serious, associated with a popular brand of “permanent makeup” ink used to perform cosmetic-like tattooing of lips and eyes.
The FDA said Friday it has reports of more than 50 adverse reactions to certain shades of Premier Pigment brand ink.
They include blistering, swelling, cracking and peeling skin around lips and eyes that, in some cases, caused serious disfigurement and difficulty in eating and talking, federal regulators said.
The suspect inks are made by American Institute of Intradermal Cosmetics based in Arlington, Texas, which also does business as Premier Pigments or Premier Products, the FDA said. The inks are sold nationwide.
A year ago, the company told the FDA it would stop selling five ink shades linked to some reported side effects. But the government said reports of problems have continued and listed dozens of suspect shades Friday on a Web site, even as its investigation continues: http://www.cfsan.fda.gov/dms/cos-tat2.html.
“Allergic reactions to pigment are a risk associated with all permanent cosmetic and tattoo procedures,” said Premier Pigments President Sandi Hammons. She said she had requested FDA’s probe and would work with the agency “to do everything necessary to inform and maintain the safety of the public.”
The FDA encourages anyone who has experienced side effects from permanent makeup procedures or other tattooing to report them to the federal agency and to local health authorities.